It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board


Acne Board Index
Board Index > Acne | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Hi all!

I've decided to blog my journey with Accutane. I hope it may help another lost, or curious acne sufferer like myself. I'm not the typical age of an Accutane user (51), and I am afraid of all the listed possible side effects, not really knowing what to expect, but I've begun to scar after so many years of topical treatments, I'm at my wit's end! My doc says she'll only let me try one round of Accutane, and that most likely, my acne will return (due to my age, and such a long history) but, I'm hoping maybe I'll be that lucky 'one' who doesn't get it back, or possibly just not as severe. It has affected me personally, socially, and professionally. I was a flight attendant for years, and very self-conscious about my skin. I'm now in sales. I have always taken excellent care of my skin, but have never managed to get a handle on my acne, which has been sooo completely frustrating.

So, here goes, -a last resort.

I began today, with one 40mg/day of Claravis (generic Accutane). I'm told that at one 40mg/day, I'll need to take it for 6 mos, to reach my goal "cumulative" dose, which is based on my weight. My cost for a 5-week supply with ins, was $10.00. I took my first pill earlier this evening, with my largest meal of the day.

Some stats:
Female, age 51
5'6"
120lbs
Hysterectomy (kept ovaries)
I suffer from: Cysts, whiteheads and blackheads on chin, (occasionally around my nose) -for 36 years. I have blackheads on my nose. Over the years, I've tried Doxy, Mino, Spironolactone, BC pills, Retin-A, Renova, Aczone cream, supplements, flush-free niacin, and every topical out there, with no long term success. (I had side effects on Spiro after 2 days, so I really can't comment on it's effectiveness).

I was told the first side effect I'll see are dry lips (right away). Then in a few days, possible headaches. Then dry, peely skin. Of course I'll get monthly blood work to check liver, chol, tri's etc.. I had read studies, and requested low dose accutane (for a longer period of time), but my doc wouldn't do that. (I wanted to try 20mg/day for maybe 8 mos, to minimize side effects).

I feel such compassion for acne sufferers. There is such an emotional toll.

Best wishes to everyone out there-
Day/Pill #6
40mg Claravis

Definitely have dry/peeling lips today. They don't look bad, but feel sore. I normally use lip balm/gloss anyway, so I'll add some Aquaphor. No face peeling, or dryness. One of my cysts is pretty much gone, and the others are on their way out. No new pimples. Amazing! I've been off Doxy for about 2 weeks, and would normally be very broken out by now.

I noticed while driving, that the sun/warmth coming in my window kind of hurt my skin, almost as if I'd spent the day at the beach, and was feeling an oncoming sunburn. My skin isn't red, and I don't have the 'wind-burned' look the doc said that some people get (yet anyway), but I'm now understanding what other bloggers mean when they say your skin becomes "sensitive". Sensitive to touch, products, and warmth. I drive alot for work so I'm going to buy a couple of baby window shades, to help.

I used (and like) the Kinerase Gentle Cleanser. You don't need much, and it seems to clean well, so thank-you.. The first indication this morning that my skin was becoming sensitive was when I put on my long time moisturizer, which is very mild and sooo moisturizing. My skin stung a little bit which surprised me. Then, my blush brush even hurt a bit, so I knew.

I'm searching for a good sunblock that doesn't smell like a sunscreen, and isn't greasy. (If it has the slightest sunscreen or fragrance smell, I can't tolerate it). Most have broken me out, but I'm seeing how really important it is to protect now.

I can sure see how if this eventually keeps getting better and better, there is no way I'll ever want to go back to the way I was. And why I didn't do it twenty years ago. I think if my acne comes back again, I'd see if I could try a low maintenance dose to keep it under control long term.
I apologize for not posting the last several days. I was temporarily taken off my Accutane while I fight a sinus issue. I still have about a week to go, but the doc said I could resume when I'm feeling better, as Accutane lowers my immune system to fight the infection. I hope to begin again in a few days. After a change in antibiotics (I'm now on Cipro and steroids) I feel like I've turned a corner. I've been cleaning out my dads house for the last several months. He passed away, and I'm going thru 73 marriage years of "stuff". I think all the dust/dirt really got to me, and when I caught a cold, it affected me harder than normal.

I hope to resume pill #10 this weekend. In the last 5 days, I have gone backward a bit, but not completely. I have a couple of chin cysts on the horizon, and the pain that comes with them. The face roughness and redness I'd gotten is gone.

I'm committed, because I know Accutane goes to work right away. I really think that a study of low dose long-term Accutane should be conducted in the USA. I can't imagine it would be any more harmful at a (low low dose) than long term antibiotics. (With the exception of course, of Pregnancy). Especially if the ''cumulative dose is the goal.

I read a great post here by "LowTane". I followed his journey, and gained alot of knowledge. He started on 20mg/day, went gradually down to 10mg, once a week. Had total success, even 8 mos after his last dose. I wish more of our docs were willing to try that route first, all the while watching our bloodwork. LowTane does offer links to several foreign studies, that back up his method of treatment. He found an 'open' derm, and brought those studies to him. It was an interesing read.





All times are GMT -7. The time now is 01:11 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!